Hail, Newton
- When
- March 13, 2:08 PM CST to 2:10 PM CST
- Where
- Newton County, 1.79 mi ENE of Saginaw
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.030, -94.450
A vigorous shortwave moving across the central plains region develped a broken line of severe storms which produced several reports of large hail across southwest Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A vigorous shortwave moving across the central plains region develped a broken line of severe storms which produced several reports of large hail across southwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 13, 1:36 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 236 PM CDT SUN MAR 13 2011 .DISCUSSION... COMPLEX STORM SYSTEM TAKING AIM AT THE FORECAST AREA TONIGHT AND MONDAY...WITH A VARIETY OF WEATHER INCLUDING THUNDERSTORMS AND SNOWFALL. CURRENTLY...WATER VAPOR IMAGERY SHOWS A DEEPENING SHORTWAVE TROUGH LOCATED ACROSS THE ROCKIES WITH NEARLY STATIONARY BOUNDARY LOCATED FROM CENTRAL OKLAHOMA THROUGH CENTRAL ARKANSAS. SCATTERED CONVECTION INCLUDING SOME SMALL HAIL HAS RECENTLY DEVELOPED IN AN AREA OF 60KT 0-6KM BULK SHEAR AND THE NORTHERN EDGE OF LOW LEVEL MOISTURE TRANSPORT AND ISENTROPIC ASCENT. FOR TONIGHT AND MONDAY...ISENTROPIC LIFT WILL CONTINUE TO INCREASE THIS EVENING INTO THE OVERNIGHT HOURS WITH NEARLY 100 POPS GOING AND ISOLATED THUNDERSTORMS WITH SOME ELEVATED INSTABILITY. SURFACE LOW PRESSURE DEVELOPING ALONG THE FRONT IS EXPECTED TO TRACK EAST ACROSS CENTRAL ARKANSAS BEFORE BECOMING VERTICALLY STACKED AND THEN LIFTING NORTHEAST INTO THE OHIO VALLEY ON TUESDAY. COLD CORE WITH THIS SYSTEM WILL LIKELY TRACK INTO WEST CENTRAL MISSOURI AND OVER THE NORTHWEST HALF OF THE FORECAST AREA ON MONDAY AND THE CLOSED UPPER LOW TRACKS EAST ACROSS THE FORECAST AREA. LATEST MODEL RUNS IN BETTER AGREEMENT THAN THE PAST FEW DAYS AND HAVE TRENDED COLDER WITH THE OVERALL SYSTEM WHICH IS LEADING TO A CHANGE IN PRECIPITATION TYPES IN THE FORECAST. VERY DIFFICULT TO FORECAST SNOW AMOUNTS IN THIS TYPE OF SITUATION WITH THE POTENTIAL OF QUICK BURSTS OF HEAVY SNOW NOT OUT OF THE QUESTION...BUT THERMAL PROFILES WHICH WOULD INDICATED QUITE A BIT OF MELTING...IN FACT DO NOT HAVE SURFACE TEMPERATURES DROPPING BELOW FREEZING. AND THE MAJORITY OF THE SNOW WILL OCCUR DURING THE DAYLIGHT HOURS MONDAY. FOR NOW WILL GO WITH AMOUNTS FROM AROUND A TRACE ALONG THE INTERSTATE 44 CORRIDOR TO AROUND AN INCH IN CENTRAL MISSOURI. MUCH OF THE ACCUMULATING SNOW WILL OCCUR ON GRASSY AREAS AND AM NOT EXPECTING ADVISORY AT THIS TIME. HAVE TRIMMED BACK TEMPERATURES ON MONDAY. WITH CLOUD COVER/PRECIPITATION LIKELY NOT GOING TO SEE MUCH OF A TEMPERATURE RISE DURING THE DAY. PRECIPITATION WILL LIKELY HOLD ON UNTIL THE EARLY EVENING IN THE EASTERN COUNTIES OF THE FORECAST AREA HOWEVER EXPECTING THE LOW CLOUD COVER TO PERSIST THROUGH MUCH OF THE NIGHT MONDAY NIGHT. WILL START TO SEE A WARMUP BY TUESDAY WITH A CLEARING SKY WITH MORE SIGNIFICANT WARMING BY WEDNESDAY AND THURSDAY WITH HIGHS EVENTUALLY REACHING THE LOW TO MID 70S AS UPPER LEVEL RIDGE DEVELOPS AND FAIRLY STRONG LOW LEVEL SOUTHERLY WINDS. FRONTAL SYSTEM WILL SLOWLY TRACK SOUTH INTO THE REGION BY LATE IN THE WEEK INTO THE WEEKEND AND WILL BRING A CHANCE OF SHOWERS/THUNDERSTORMS. LINDENBERG && .AVIATION... PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS WILL NEED TO MONITOR FOR DETERIORATING FLIGHT CONDITIONS THROUGH THE NEXT 24 HOURS. SHOWERS WERE DEVELOPING OVER FAR SOUTHWEST MISSOURI THIS AFTERNOON...WHICH WILL CONTINUE TO SPREAD NORTHEAST WITH TIME. THESE SHOWERS WILL AFFECT THE SPRINGFIELD...BRANSON...AND JOPLIN AIRPORTS STARTING THIS AFTERNOON...AND PERSISTING ON AND OFF THROUGH THE ENTIRE EVENING AND OVERNIGHT PERIOD. CEILINGS WILL EVENTUALLY FALL BELOW VFR STATUS AROUND OR JUST PRIOR TO MIDNIGHT...WHILE VISIBILITIES ALSO LOWER DUE TO RAIN. THIS RAIN WILL BE SOMEWHAT PROLONGED...WHICH COULD CONTINUE THROUGH TOMORROW EARLY AFTERNOON. THE REASON FOR THE LOWERING IN FLIGHT CONDITIONS WILL OCCUR IN RESPONSE TO THE APPROACH AND PASSAGE OF AN UPPER LEVEL DISTURBANCE. SURFACE WINDS WILL PRIMARILY REMAIN FROM THE EAST OR NORTHEAST THROUGH THE ENTIRE TAF CYCLE. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1257 PM CDT SUN MAR 13 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1257 PM CDT SUN MAR 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. LIMITED SNOW RISK. DISCUSSION... AN UPPER LEVEL WAVE WILL APPROACH THE REGION TODAY AND TONIGHT...RESULTING IN AN INCREASE IN SHOWER AND ISOLATED THUNDERSTORM ACTIVITY. NO SEVERE WEATHER IS EXPECTED. PRECIPITATION MAY BEGIN TO CHANGE TO A MIXTURE OF RAIN AND SNOW LATE TONIGHT ACROSS CENTRAL AND WEST CENTRAL MISSOURI AS THE UPPER LEVEL SYSTEM BEGINS TO MOVE IN. THE CHANCE OF SNOW WILL CONTINUE INTO MONDAY MAINLY NORTH OF THE INTERSTATE 44 CORRIDOR. LESS THAN AN INCH OF SNOW IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A MIX OF RAIN AND SNOW WILL PERSIST INTO MONDAY ACROSS THE AREA WITH ACCUMULATIONS OF AN INCH OR LESS MAINLY CONFINED TO AREAS NORTH OF THE INTERSTATE 44 CORRIDOR. WHILE SIGNIFICANT WINTRY ACCUMULATIONS ARE NOT CURRENTLY FORECAST...THOSE WITH TRAVEL INTERESTED ACROSS THE OUTLOOK AREA SHOULD CONTINUE TO MONITOR LATER FORECASTS FOR POTENTIAL WINTRY ACCUMULATIONS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY THROUGH SATURDAY OVER AT LEAST A PORTION OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 246 PM CDT SUN MAR 13 2011 MOZ088-093-132015- JASPER MO-NEWTON MO- 246 PM CDT SUN MAR 13 2011 ...SIGNIFICANT WEATHER ALERT FOR JASPER AND NORTHERN NEWTON COUNTIES UNTIL 315 PM CDT... AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF IRON GATES...OR NEAR GALENA...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THERE IS ALSO FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM. LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...CARTERVILLE...CARTHAGE... DIAMOND...DUENWEG...DUQUESNE...IRON GATES...JOPLIN...LEAWOOD... ORONOGO...SAGINAW...SARCOXIE...SHOAL CREEK DRIVE...SILVER CREEK AND WEBB CITY. INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 31 WILL ALSO BE IMPACTED BY THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. CRAMER
The Springfield radar (KSGF), 96 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
13 hail. Local standard time, as filed.
Public reported one inch hail at Lamberts Restaurant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285173, 285174, 285175, 285176, 285177, 285178, 285179, 285180, 285181, 285182, 285183, 285184, 285185.